Centre for International Human Rights Institute of Commonwealth Studies UCL Institute of Child School of Advanced Study

Document Sample
Centre for International Human Rights Institute of Commonwealth Studies UCL Institute of Child School of Advanced Study Powered By Docstoc
					          Centre for International Human Rights
          Institute of Commonwealth Studies                                   UCL Institute of Child
          School of Advanced Study                                            Health
          University of London




                                   Easier Said Than Done
                 20 years of children’s rights between law and practice
                                           11th and 12th June 2009

                                      Institute of Child Health – UCL
                                 30 Guilford Street, London WC1N 1EH


                                                    ***

                                    DRAFT PROGRAMME
                                      THURSDAY 11TH JUNE 2009


10.00-10.30 ARRIVALS AND MORNING COFFEE

10.30-11.15 WELCOME AND INTRODUCTION

10.30-10.45 Welcome: Virginia Morrow (Institute of Education)
10.45-11.05 Introduction: Jo Boyden (University of Oxford)

           10 minutes Questions/Discussion

11.15-12.45 IMPLEMENTING CHILDREN’S RIGHTS: MECHANISMS, IMPACT AND
WAY FORWARD

           Chair: Jenny Kuper (London School of Economics) -tbc-

11.15-11.35 Complementarity and supportive role of the CRC general measures of implementation
           Nevena Vuckovic-Sahovic
           Children’s Rights Centre, University of Belgrade, CRC Committee Member 2003-2009

11.35-11.55 Possibilities for synergies within the UN system
           Veronica Birga
           OHCHR, Focal point for the follow-up to the UN Study on Violence against Children

11.55-12.15 Children’s rights: entitlements or luxuries?
           Sharon Gwati
           Young Voices Network Zimbabwe

           30 minutes Questions/Discussion


12.45-13.45 LUNCH
13.45-15.15 THE BENEFITS AND LIMITS OF THE LAW

           Chair: Jennifer Grant (Save the Children UK)

13.45-14.05 Measuring the impact of law on children’s rights
           Helen Stalford
           University of Liverpool

14.05-14.25 The ‘right’ balance: can the law be prescriptive but flexible?
           Angela Melchiorre
           CIHR, Institute of Commonwealth Studies, SAS, University of London

14.25-14.45 Sharia law and child sexual abuse: a case from the Maldives
           Mariya Ali
           CIHR, Institute of Commonwealth Studies, SAS, University of London

           30 minutes Questions/Discussion


15.15-15.30 COFFEE BREAK


15.30-17.00 CONTEXTS AND ENVIRONMENTS

           Chair: Maxine Molyneux (Institute for the Study of the Americas, University of
           London)

15.30-15.50 Guidelines on the protection of children without parental care
           Nigel Cantwell
           International Consultant on child protection

15.50-16.10 Working with street children in Peru
           Catherine Klirodotakou-Luscombe
           Childhope

16.10-16.30 Disabled children: are they doubly disadvantaged?
           Mary Wickenden
           Institute of Child Health, University College London, University of London

           30 minutes Questions/Discussion


17.00 DRINKS RECEPTION

                                                ***

                                     FRIDAY 12TH JUNE 2009

9.30-10.00 ARRIVALS AND MORNING COFFEE

10.00-10.30 The evolving capacities of the Convention on the Rights of the Child
           Gerison Lansdown
           Freelance expert, Consultant for UNICEF, Founder of CRAE
10.30-12.00 POLICY MAKING AND CHILDREN’S RIGHTS

           Chair: Eva Gamarnikow (Institute of Education) -tbc-

10.30-10.50The impact of population policy on the health of children in China
           Therese Hesketh
           Institute of Child Health, University College London, University of London

10.50-11.10 Education and HIV Prevention in Southern Africa
           David Archer
           ActionAid International

11.10-11.30 Child trafficking in Laos
           Roy Huijsmans
           University of Durham

           30 minutes Questions/Discussion

12.00-13.00 LUNCH

13.00-14.30 LINKING RESEARCH WITH PRACTICE

           Chair: Karen Wells (Birbeck College, University of London)

13.00-13.20 Bridging research and policy: the role of donors
           Rachel Hinton -tbc-
           DFID

13.20-13.40 Young people as researchers
           Lea Esterhuizen
           UnLtd

13.40-14.00 Building partnerships in research
           Ruth Payne
           Royal Holloway, University of London

           30 minutes Questions/Discussion

14.30-16.00 COMING FULL CIRCLE: HOW CAN CHILDREN AND YOUNG PEOPLE
OWN THEIR OWN RIGHTS?

           Chair: Anthony Costello (Institute of Child Health, University of London)

14.30-14.50 Children’s Participation: progress and challenges
           Nigel Thomas/Barry Percy-Smith -tbc-
           University of Central Lancashire/University of the West of England

14.50-15.10 ‘Right Here’: Young people speak to the power
           Rebecca Collins
           Consultant with the Right Here project, Mental Health Foundation

15.10-15.30 Life or performance? Participatory approaches in Rwanda
           Kirrily Pells
           CIHR, Institute of Commonwealth Studies, SAS, University of London

           30 minutes Questions/Discussion
16.00-16.30 COFFEE BREAK

16.30-17.30 BREAKOUT GROUPS

            To discuss the three key questions and prepare draft proposals for greater synergy
        among actors, contexts and strategies

17.30-18.00 CONCLUDING PLENARY

        Facilitators: Virginia Morrow (Institute of Education)
                Veronica Yates (Child Rights Information Network – CRIN)